Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Muscle Pain on Natural Statin

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (68 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. About three months ago, I started taking red yeast rice to reduce my cholesterol. I am 52 and very active. (I walk, run and do Zumba classes.)

In the past two weeks, I have been plagued with muscle pain in my upper arm and legs. I never had these problems before.

I realized last night it might be the red yeast rice. Does it often cause this type of problem?

A. Red yeast rice (RYR) is frequently promoted as a natural way to lower cholesterol. This fungal product contains several statins, not as added drugs but because the yeast makes them.

Many others report similar side effects from RYR. One wrote: "My doctor suggested I could lower my cholesterol with niacin and then a good quality red yeast rice with CoQ10. Both LDL and HDL scores improved a lot, but a recent blood test showed elevated creatine kinase (385).

"I am concerned that RYR damaged my muscles like statins can. Should I be concerned?"

We are sending you our Guide to Cholesterol Control and Heart Health for pros and cons of standard approaches as well as non-drug ways to lower blood lipids.

Creatine kinase is a marker of muscle breakdown. Elevations are worrisome, whether due to statin drugs like atorvastatin, simvastatin or red yeast rice.

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (68 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

Can the loss of muscle be reversed in any way?

Red Yeast Rice caused the same "memory " problems that the "itors: lipitor and crestors" did.

I knew right then, that red yeast rice worked, though the medical and pharmacy-types said that it did not. Had I stayed on RYR longer, I would probably have hurt in my muscles, also, the same way as with the "itors".

I had no problems taking RYR but I have muscle damage from taking Pravastatin. I have been off it over a year and I still have problems with my legs. At the moment the Dr. has me taking No -flush niacin, 2X/day, Pantethine 2X/day. My bad cholesterol dropped by 42 points. I try to take powdered non gmo lecithin every day but I probably only remember 3 days/week.

I have been taking Red Yeast Rice and CQ10 for over 20 years and have had no significant side effects. Fortunately my readings have been very good and have been staying in very good range all the time. So it works for me very well. Does not work for everyone.

I can't swallow the red yeast rice tablets at one time. They are horsepills!! Gee. Can we cut them in 1/4 pills ? They make me have dreams every night and tiredness so far... been taking them a week.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.